Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

October 12, 2021Graham County, Norton County, Kansas

NWS Goodland, KS issued this special weather statement at Oct 12, 2021, 10:30 PM CDT for Graham County, Norton County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 12, 2021, 10:30 PM CDT (03:30 UTC)
Expired
Oct 12, 2021, 11:00 PM CDT
In force
30 min
Issued by
NWS Goodland, KS
Hail
0.25 in
Wind
55

Counties Graham County, KS, Norton County, KS

The radar

The Grand Island radar (KUEX), 151 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 10:38 PM CDTHAIL 0.5Norton, KSDELAYED REPORT. MOSTLY PEA SIZE HAIL, BUT SOME UP TO HALF INCH SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 383 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
441 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

433 
WWUS83 KGLD 130330
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
1030 PM CDT Tue Oct 12 2021
 
KSZ004-016-130400-
Norton KS-Graham KS-
1030 PM CDT Tue Oct 12 2021

...Strong thunderstorms will impact portions of Norton and Graham
Counties through 1100 PM CDT...

At 1030 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Norton to near Hill City. Movement was
northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Strong thunderstorms will be near...
  Norton around 1035 PM CDT.
  Almena around 1040 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Kansas.

&&

LAT...LON 3913 9994 4000 10003 4000 9962 3913 9961
TIME...MOT...LOC 0330Z 230DEG 41KT 3985 9986 3938 9981 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

$$

024

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Oct 12, 9:48 PM CDT, 42 minutes earlier.

Area forecast discussion, Oct 12, 9:48 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
848 PM MDT Tue Oct 12 2021

.UPDATE...
Issued at 847 PM MDT Tue Oct 12 2021

Have removed all counties along Highway 25 from the Tornado Watch
based on current radar trends. East of there, the Watch remains
for another couple hours.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 245 PM MDT Tue Oct 12 2021

500mb RAP analysis and satellite imagery showed a low centered over
eastern Utah and western Colorado, placing the High Plains under
southwest flow out ahead. This system is causing quite the variety
of weather today. South to southeast winds have been sustained at
approximately 25 to 45 mph, with gusts up to 60 mph observed so far.
These winds have produced patchy blowing dust this afternoon,
producing some slight reductions in visibility across portions of
the region. At 2 PM MT, temperatures ranged in the mid 60s to mid
70s. Some cumulus clouds and showers had developed in northeastern
Colorado.

A severe weather event is expected to occur this afternoon and
evening. Isolated thunderstorms will form in the vicinity of the
Colorado border in the next couple of hours. Activity will then
gradually shift to the east, increasing in coverage and intensity
through the evening.

Storm mode will play a large role in hazards through the event.
Initially, when storms are discrete, (while damaging winds will be
possible) large hail and tornadoes will be the main threats. Low
level parameters as well as hodograph profiles and 0-1km helicity
suggest that the timeframe that is most favorable for tornadoes is
generally from sunset to a few hours afterwards. The area of most
concern is east of the Colorado border, particularly south of
Interstate 70. The threat of tornadoes is made even more dangerous
by a potential for long-track tornadoes occurring at nighttime when
they are more difficult to see.

As a frontal boundary pushes eastward, discrete storms will evolve
into a line of thunderstorms in the late evening. As this occurs,
hazards will transition to predominantly a wind threat. Storms are
anticipated to move rather quickly, minimizing the concern for flash
flooding. Severe thunderstorm activity should exit to the east
around midnight; however, some showers/non-severe storms may linger
in the eastern zones overnight.

Quiet weather is expected to return tonight behind the severe
threat, with low temperatures falling into the upper 20s to low 40s
(from west to east). Patchy frost will be possible in eastern
Colorado early Wednesday morning.

On Wednesday, our system tracks north of the region, leaving behind
dry weather. Breezy northwest winds are forecast north of Interstate
70 on the backside of the low through the morning and into the
afternoon hours as temperatures climb into the low to mid 60s.
Relative humidities may fall as low as 18 percent in eastern
Colorado in the afternoon; fortunately, the lowest values do not
seem to be collocated with the higher wind gusts at this time.

Southwest flow resumes aloft Wednesday night, with lows in the 30s.
Overall, quiet weather is expected. Clear skies and light winds do
allow for a potential of patchy frost north of Interstate 70.

.LONG TERM...(Thursday through Tuesday)
Issued at 324 PM MDT Tue Oct 12 2021

At the beginning of the extended period, long-term models show the
CWA having a southwesterly flow aloft as the CWA is underneath the
front part of an upper air trough over the western CONUS on
Thursday. Going into Friday, the upper air trough moves slowly
eastward with the upper air flow turning northwesterly by the
evening hours as the back part of the trough moves over the CWA with
a ridge moving behind it in the western CONUS. On Saturday, models
show the upper air ridge moving eastward over the CWA. Going into
Sunday, long term models show the ridge remaining over the CWA
and then the models start to deviate from their solutions in how
the upper air pattern develops behind it. The GFS has an upper air
low developing over southern CA during the evening with another
trough moving over the Pacific Northwest. On Monday, the GFS has
the southern low moving east into AZ with the trough moving over
central Canada along with a ridge moving over the western CONUS.
On Tuesday, the GFS shows the CWA between the ridge in the west
and the upper air trough to the east which makes its way over the
Great Lakes area. As an alternate solution, the ECMWF shows a
trough reaching down to northern CA behind the ridge on Sunday
evening. For Monday, the ECMWF moves the trough eastward over the
Rockies and starts to close off into a low. By Tuesday, the ECMWF
looks to move the low over the CWA. As there is a good amount of
uncertainty between long term models beginning Sunday and beyond,
this situation will be monitored for better agreement in future
runs.

At the surface, the CWA looks to see chances for precipitation
Thursday evening into Friday morning with the remainder of the long
term period staying relatively dry. Chances for precipitation are
expected to begin on Thursday evening west of a line from
Benkelman, NE to Hoxie, KS with these chances increasing going
westward. Precipitation starts as rain for a P-type across the
aforementioned area with chances for snow mixing in starting
during the nighttime hours along and west of the CO border. Areas
in CO may see light snow showers instead of a mixed P-type
overnight though snowfall amounts look to be negligible at this
time. With overnight temperatures getting colder, the Tri-State
area may see frost develop during the long term period. Friday,
Saturday, and Monday nights look to have the best chances for
frost development within the Tri-State area. At or below freezing
temperatures can be expected as well along and west of the CO
border on Thursday night, across most of the Tri-State area on
Friday night, and Yuma county on Monday night.

The Tri-State area expects daytime highs on Thursday in the lower
50s to lower 60s followed by highs on Friday being in the middle to
upper 50s. The Tri-State area sees daytime highs on Saturday warming
to the middle to upper 60s before highs increase to the lower to
middle 70s on Sunday. Monday looks to be the warmest day in the long
term period with highs in the middle to upper 70s with Tuesday's
highs expect to be in the middle 60s to lower 70s. The Tri-State
area expects to see overnight lows on Thursday between the upper 20s
and upper 30s while Friday sees lows ranging from the middle 20s to
lower 30s. Overnight lows on Saturday look to be in the middle 30s
followed by Sunday night seeing lows in the upper 30s to middle 40s.
Overnight lows for the remainder of the long term expect to range
between the lower 30s to the lower 40s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 529 PM MDT Tue Oct 12 2021

The passage of a strong cold front thru the region will affect
both terminals at least for the first half of the forecast.

For KGLD, mainly VFR ceilings with some thunderstorms, some large
hail with some reduction to visibility thru about 07z Wednesday.
Low ceilings around BKN-OVC040-050 will give way to SKC-
SCT150-200 during this time. The frontal passage will have
southeast winds currently around 25-35kts become west-southwest
15-30kts by 05z. Some reduction to 5-15kts from 05z-15z. LLWS
13z-15z 300@40kts.

For KMCK, thru 05z Wednesday, ceilings will range from VFR down
to IFR in thunderstorms, with some large hail. After 05z, BKN035
giving way to scattered high cloud by 12z Wednesday. Visibility
in precip will range 2-5sm at worse. Winds southeast 15-30kts
with gusts to 40kts thru 01z. By 05z, a shift to the west-
southwest 10-15kts with gusts back up to 25kts by 12z. LLWS 03z-
05z 160@45kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...JBH
LONG TERM...MRC
AVIATION...JN
Hazardous weather outlook, Oct 12, 9:44 PM CDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
844 PM MDT Tue Oct 12 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140245-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
844 PM MDT Tue Oct 12 2021 /944 PM CDT Tue Oct 12 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A Tornado Watch remains in effect for all counties east of Highway
25, through 1000 PM MDT/1100 PM CDT. All modes of severe weather are
possible including large hail up to two inches in diameter, damaging
wind gusts up to 70 mph, and tornadoes. It is important to note the
tornado threat will exist into the evening, potentially making them
difficult to see.

Frost is possible around sunrise Wednesday morning across parts of
far eastern Colorado.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Elevated fire weather conditions are expected along and west of the
Colorado Kansas border Wednesday afternoon. Areas of frost are
possible Wednesday night along and north of Interstate 70.

Elevated to near critical fire weather conditions return Saturday
afternoon, Sunday afternoon and Monday afternoon, generally along
and west of Highway 27.

Freezing and sub freezing temperatures are expected across nearly
the entire Tri-State area Friday night through Saturday morning and
again Saturday night through Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed through tonight. Please send any
reports for severe weather to the National Weather Service in
Goodland.

In the hours before

Local storm report, Oct 12, 8:02 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
702 PM MDT TUE OCT 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             14 NNE SELKIRK          38.66N 101.48W
10/12/2021  M0.25 INCH       WICHITA            KS   TRAINED SPOTTER

            PEA SIZE HAIL AND 51 MPH WIND GUST.

&&

TT
Local storm report, Oct 12, 8:03 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
703 PM MDT TUE OCT 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     NON-TSTM WND GST 2 E MCCOOK              40.20N 100.58W
10/12/2021  M51 MPH          RED WILLOW         NE   ASOS

            ASOS STATION KMCK MCCOOK AIRPORT.

&&

TT
Special weather statement, Oct 12, 8:14 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
714 PM MDT Tue Oct 12 2021

KSZ041-042-130145-
Wichita KS-Greeley KS-
714 PM MDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of southern Wichita and
southeastern Greeley Counties through 745 PM MDT/845 PM CDT/...

At 714 PM MDT/814 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles southwest of Leoti, moving east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Wichita
and southeastern Greeley Counties, including the following
locations... Lydia and Marienthal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM MDT/1100 PM CDT/ for
west central Kansas.

&&

LAT...LON 3840 10165 3855 10113 3826 10113 3826 10166
TIME...MOT...LOC 0114Z 250DEG 44KT 3832 10147

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

024
Local storm report, Oct 12, 8:21 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
721 PM MDT TUE OCT 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             14 NNE SELKIRK          38.66N 101.48W
10/12/2021  M0.25 INCH       WICHITA            KS   TRAINED SPOTTER

            PEA SIZE HAIL AND 51 MPH WIND GUST.

0653 PM     NON-TSTM WND GST 2 E MCCOOK              40.20N 100.58W
10/12/2021  M51 MPH          RED WILLOW         NE   ASOS

            ASOS STATION KMCK MCCOOK AIRPORT.

0630 PM     TORNADO          SHARON SPRINGS          38.89N 101.75W
10/12/2021                   WALLACE            KS   911 CALL CENTER

            CORRECTS PREVIOUS TORNADO REPORT FROM SHARON
            SPRINGS. DISPATCH REPORT OF TORNADO HITTING
            GOLF COURSE ON SOUTH SIDE OF SHARON SPRINGS.
            POWERLINES WERE REPORTED DOWN.

0628 PM     HAIL             8 S SHARON SPRINGS      38.78N 101.74W
10/12/2021  E1.00 INCH       WALLACE            KS   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED.

0617 PM     NON-TSTM WND GST 9 WSW WINONA            39.00N 101.39W
10/12/2021  M51 MPH          LOGAN              KS   MESONET

            MESONET STATION UP840 9.0 W WINONA (UPR).

0613 PM     HAIL             4 SW BONNY RESERVOIR    39.57N 102.22W
10/12/2021  E0.25 INCH       YUMA               CO   PUBLIC

0605 PM     HAIL             BURLINGTON              39.31N 102.27W
10/12/2021  E0.25 INCH       KIT CARSON         CO   PUBLIC

0600 PM     HAIL             WESKAN                  38.86N 101.96W
10/12/2021  M1.00 INCH       WALLACE            KS   911 CALL CENTER

            REPORT OF QUARTERS FROM DISPATCH TIME
            ESTIMATED FROM RADAR.

0532 PM     TSTM WND DMG     GOODLAND                39.35N 101.71W
10/12/2021                   SHERMAN            KS   911 CALL CENTER

            DISPATCH REPORT OF CAR WINDOW KNOCKED OUT OF
            CUSTOMERS CAR AT WALMART AND A SMALL TREE
            UPROOTED. POSSIBLE TORNADO. TIME ESTIMATED
            VIA RADAR.

0517 PM     HAIL             1 NNE GOODLAND          39.36N 101.70W
10/12/2021  M0.25 INCH       SHERMAN            KS   TRAINED SPOTTER

0115 PM     NON-TSTM WND GST 16 NNW RULETON          39.56N 101.96W
10/12/2021  M50 MPH          SHERMAN            KS   CO-OP OBSERVER

            SUSTAINED AT 37 MPH.

1253 PM     NON-TSTM WND GST 1 E MCCOOK              40.21N 100.59W
10/12/2021  M52 MPH          RED WILLOW         NE   ASOS

            PEAK GUST DURING THE PAST HOUR.

1229 PM     NON-TSTM WND GST VONA                    39.30N 102.74W
10/12/2021  M62 MPH          KIT CARSON         CO   MESONET

            WUNDERGROUND STATION KCOVONA4 REPORTS 61.5
            MPH WIND GUST.

1155 AM     NON-TSTM WND GST 4 S BURLINGTON          39.24N 102.28W
10/12/2021  M51 MPH          KIT CARSON         CO   ASOS

            PEAK WIND GUST ON HOURLY.

1155 AM     NON-TSTM WND GST 3 N COLBY               39.43N 101.05W
10/12/2021  M51 MPH          THOMAS             KS   AWOS

            SUSTAINED AT 35 MPH.

1104 AM     NON-TSTM WND GST 1 NNE GOODLAND          39.37N 101.70W
10/12/2021  M60 MPH          SHERMAN            KS   ASOS

            ASOS STATION KGLD GOODLAND. G52 KTS.
            VISIBILITY 8SM DUE TO BLOWING DUST.

1053 AM     HIGH SUST WINDS  1 NNE GOODLAND          39.37N 101.70W
10/12/2021  M43 MPH          SHERMAN            KS   ASOS

            ASOS STATION KGLD GOODLAND. VISIBILITY 8SM
            DUE TO BLOWING DUST.

&&
Local storm report, Oct 12, 10:26 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
926 PM MDT TUE OCT 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     3 W CAMPUS              39.12N 100.79W
10/12/2021                   GOVE               KS   EMERGENCY MNGR

            EM RELAYED THAT A 1/2 MILE OF POWER POLES
            GOT TAKEN OUT DUE TO STRAIGHT LINE WINDS
            RESULTING IN POWERLESS FOR THE CITY OF
            OAKLEY.

&&

TT
Special weather statement, Oct 12, 10:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
1030 PM CDT Tue Oct 12 2021

KSZ004-016-130400-
Norton KS-Graham KS-
1030 PM CDT Tue Oct 12 2021

...Strong thunderstorms will impact portions of Norton and Graham
Counties through 1100 PM CDT...

At 1030 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Norton to near Hill City. Movement was
northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Norton around 1035 PM CDT.
  Almena around 1040 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Kansas.

&&

LAT...LON 3913 9994 4000 10003 4000 9962 3913 9961
TIME...MOT...LOC 0330Z 230DEG 41KT 3985 9986 3938 9981

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 7:01 PM CDTSpecial Weather StatementGLDCheyenne29 min
Oct 12, 7:16 PM CDTSpecial Weather StatementGLDGreeley29 min
Oct 12, 7:18 PM CDTSpecial Weather StatementGLDWallace27 min
Oct 12, 7:28 PM CDTTornado WarningGLDWallace15 min
Oct 12, 7:29 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace39 min
Oct 12, 7:58 PM CDTTornado WarningGLDLogan, Wallace, Wichita21 min
Oct 12, 8:14 PM CDTSpecial Weather StatementGLDWichita31 min
Oct 12, 9:01 PM CDTTornado WarningGLDGove, Logan, Sheridan, Thomas34 min
Oct 12, 9:19 PM CDTTornado WarningGLDSheridan, Thomas23 min
Oct 13, 4:00 AM CDTFrost AdvisoryGLDCheyenne, Decatur, Graham, Norton, Rawlins, Sheridan and 2 more30 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.